Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 417, NWS Shreveport, LA

November 21, 2011Howard County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Nov 21, 2011, 10:02 PM CST for Howard County, Arkansas. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 21, 2011, 10:02 PM CST (04:02 UTC)
Expired
Nov 21, 2011, 10:15 PM CST
In force
13 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Howard County, AR

The radar

The Western Arkansas radar (KSRX), 140 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 21, 8:36 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 4.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2011-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2011-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

096 
WUUS54 KSHV 220402
SVRSHV
ARC061-220415-
/O.NEW.KSHV.SV.W.0417.111122T0402Z-111122T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1002 PM CST MON NOV 21 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HOWARD COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 1015 PM CST

* AT 1000 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR CENTER POINT...OR 8 MILES
  SOUTHEAST OF DIERKS...AND MOVING NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CORINTH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3418 9381 3401 9381 3399 9382 3395 9393
      3411 9403 3419 9387 3419 9382
TIME...MOT...LOC 0402Z 241DEG 28KT 3407 9389

$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 21, 9:29 PM CST, 33 minutes earlier.

Area forecast discussion, Nov 21, 9:29 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
929 PM CST MON NOV 21 2011

.DISCUSSION...
50 DEGREE TEMPS KNOCKING ON THE DOOR WITH A SURGE IN THE COLD
FRONT ACROSS NORTH TEXAS. STRONGEST STORMS ARE MOVING INTO
SOUTHWEST ARKANSAS ON THE NOSE OF THE JET PUNCHING IN OVER THE
PLAINS WITH ADDITIONAL THUNDERSTORM ACTIVITY STILL WELL BEHIND
THE COLD FRONT. GUSTY SOUTH WINDS OVER NE TX FEEDING IN RICH UPPER
60S DEW POINTS. FORECAST HAS BEEN UPDATED TO INCLUDE THE TORNADO
WATCH 894 OVER OUR NORTHERN TIER OF COUNTIES UNTIL 2 AM CST.
ALSO...HAVE MADE SOME WHOLE CHANGES TO LOWS AND HIGHS TOMORROW.
LOADED IN THE NEW NAM WINDS FOR THE SHORT TERM AND BEEFED UP THE
CLOUDS. NO OTHER CHANGES AT THIS TIME. /24/

&&

.AVIATION...
SCATTERED THUNDERSTORMS ALONG AND NORTH OF INTERSTATE 30 INTO THE
THIS EVENING WORKING SOUTHEAST ALL NIGHT AHEAD OF A COLD FRONT. CIGS
LOWERING LOW MVFR/IFR AREA WIDE WITH ADDITIONAL SHOWERS AND
THUNDERSTORMS ALONG AND EVEN BEHIND THE FRONT. STRONG TO SEVERE
STORMS WILL BRING HAZARDOUS FLIGHT CONDITIONS WITH STRONG WINDS
AND EXTREME TURBULENCE...ISOLATED TORNADOES POSSIBLE AS WELL
THROUGH MIDNIGHT. THEN OUR SURFACE WINDS WILL BE DETERMINED BY A
STRONG COLD FRONT KNOCKING ON OUR CWA NW DOOR NOW. /06/

&&

.PREV DISCUSSION... /ISSUED 247 PM CST MON NOV 21 2011/

DISCUSSION...
FRONTAL BOUNDARY LIFTING NORTH THIS AFTERNOON...CURRENTLY ALONG A
LINE FROM TYLER TEXAS TO LITTLE ROCK ARKANSAS. CONVERGENCE ALONG
THE BOUNDARY HAS RESULTED IN A LINEAR BAND OF SHOWERS AND ISOLATED
THUNDERSTORMS FROM PARIS TEXAS TO TEXARKANA AND CAMDEN ARKANSAS.
A SURFACE LOW IS FORECAST TO DEEPEN ACROSS CENTRAL TEXAS LATER
THIS AFTERNOON AND STREAM NORTHEAST ALONG THE FRONTAL BOUNDARY
OVERNIGHT. THIS LOW...COMBINED WITH AN UPPER-LEVEL SHORTWAVE WILL
COINCIDE TO PRODUCE THE POSSIBILITY OF SEVERE THUNDERSTORMS ACROSS
THE REGION THROUGH DAYBREAK. ENHANCED UPPER-LEVEL SHEAR AND STEEP
MID-LEVEL LAPSE RATES WILL PROVIDE SUFFICIENT INSTABILITY TO PRODUCE
AN ENHANCED TORNADO AND HAIL THREAT ALONG THE INTERSTATE 30
CORRIDOR. AS THE COLD FRONT SURGES ACROSS THE REGION...DAMAGING
WINDS COULD BE POSSIBLE ACROSS THE REMAINDER OF THE FOUR STATE
REGION.

FRONTAL BOUNDARY EXITS THE REGION ON TUESDAY...ALLOWING FOR COOLER
AND DRIER CONDITIONS AREAWIDE WITH OVERNIGHT LOWS RANGING FROM UPPER
30S TO UPPER 40S AND HIGHS IN THE 70S THROUGH THE END OF THE WEEK.

A SECOND FRONTAL SYSTEM FORECAST TO PUSH THROUGH THE REGION DURING
THE WEEKEND ALLOWING FOR ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS. WITH 1000-500 MB THICKNESS VALUES AROUND 530 DAM ON
SUNDAY NIGHT...THE REGION COULD EXPERIENCE ITS FIRST SIGNIFICANT
FREEZE FOR THE SEASON. /05/

AVIATION...
CONTINUING GRADUAL IMPROVEMENT TO VFR EXPECTED THROUGH THE REMAINDER
OF THE AFTERNOON. HOWEVER...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL BRING TEMPORARY LOWER FLIGHT CONDITIONS...MAINLY
ALONG AND NORTH OF INTERSTATE 30 INTO THE EARLY EVENING.  AFTER
06Z...CEILINGS LOWERING AGAIN TO LOW MVFR AND IFR AREA WIDE.
ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE FOUR STATE
REGION TONIGHT...SPREADING EAST ACROSS NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA AFTER 06Z AND INTO SOUTHWEST ARKANSAS AND NORTH LOUISIANA
AFTER 10Z TUESDAY. THE STORMS WILL BRING HAZARDOUS FLIGHT CONDITIONS
WITH STRONG WINDS AND EXTREME TURBULENCE. SURFACE WINDS WILL BE
DETERMINED BY A COLD FRONT ACROSS NORTHERN PORTIONS THE AREA THIS
AFTERNOON...BUT WITH THE FRONT CONTINUING TO MOVE NORTH...WINDS WILL
BECOME SOUTH ALL AREAS UP TO 10 KTS BY EARLY EVENING. WINDS WILL
SHIFT BACK TO NORTHWEST DURING THE AFTERNOON TUESDAY AFTER FRONTAL
PASSAGE.   /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  71  48  68  46 /  60  70  10   0   0
MLU  65  78  51  67  43 /  20  80  20   0   0
DEQ  56  63  42  65  40 / 100  40  10   0   0
TXK  56  66  45  65  43 /  80  60  10   0   0
ELD  64  71  46  65  41 /  60  80  10   0   0
TYR  52  64  45  67  45 /  80  60  10   0   0
GGG  58  65  45  67  44 /  70  70  10   0   0
LFK  68  79  48  70  45 /  30  80  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24/06
Hazardous weather outlook, Nov 21, 11:46 AM CST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CST MON NOV 21 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-221800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1146 AM CST MON NOV 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FRONTAL BOUNDARY STALLED ACROSS THE REGION WILL REMAIN THE FOCUS
FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS OVERNIGHT. HEAVY
RAINFALL WILL BE THE PRIMARY THREAT ALONG WITH DAMAGING
WINDS...LARGE HAIL...AND THE POSSIBILITY OF TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE THREAT FOR SEVERE WEATHER CONTINUES ACROSS NORTH LOUISIANA AND
SOUTHERN ARKANSAS ON TUESDAY MORNING AS THE COLD FRONT MIGRATES
EAST ACROSS THE REGION. HEAVY RAINFALL...DAMAGING WINDS...LARGE
HAIL... AND ISOLATED TORNADOES...ARE ALL POSSIBLE. THUNDERSTORM
CHANCES WILL QUICKLY BEGIN TO DIMINISH BY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS WILL LIKELY BE REQUIRED TONIGHT.

05

In the hours before

Special weather statement, Nov 21, 7:54 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
754 PM CST MON NOV 21 2011

OKZ077-220300-
MCCURTAIN-
754 PM CST MON NOV 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 900 PM CST...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BATTIEST...BEACHTON...BETHEL...HOCHATOWN...MOUNT HERMAN...
     PICKENS...PLUNKETVILLE...SHERWOOD...SMITHVILLE AND WATSON...

AT 753 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 16 MILES SOUTHWEST OF OCTAVIA...OR 27
MILES SOUTHEAST OF CLAYTON...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

24
Local storm report, Nov 21, 8:51 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
851 PM CST MON NOV 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND GST     IDABEL                  33.90N 94.82W
11/21/2011  E70 MPH          MCCURTAIN          OK   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED WINDS AT 70 MPH. HAIL WAS ALSO
            OCCURRING WITH HEAVY RAINFALL. SIZE UNDETERMINED AT THIS
            TIME.

&&

25
Local storm report, Nov 21, 9:43 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
943 PM CST MON NOV 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     1 N WINTHROP            33.85N 94.35W
11/21/2011                   LITTLE RIVER       AR   LAW ENFORCEMENT

            TREE DOWN ON HWY 41 BETWEEN WINTHROP AND HORATIO.

&&

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 8:28 PM CSTSevere Thunderstorm WarningSHVLittle River, Sevier62 min
Nov 21, 9:16 PM CSTTornado WarningSHVHoward, Sevier44 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.